A report describing 4 new cases of eosinophilic fasciitis (EF) occurring in patients with metastatic melanoma or lung adenocarcinoma receiving single-agent immune checkpoint inhibitor therapy at a tertiary cancer center was published in the Oncologist.1
Immune checkpoint inhibitors enhance antitumor immunity and have been shown to improve patient outcomes across a number of different tumor types; however, these therapies have also been associated with a wide range of immune-related adverse events (irAEs) that can affect any organ system, including the skin and musculoskeletal systems. Furthermore, the rarity of some of these irAEs, as well as their variable manifestations, present challenges regarding their early diagnosis and optimal management.
The spectrum of rare irAEs includes eosinophilic fasciitis, a rare inflammatory fibrosing condition associated with skin thickening and tightening that can be mistaken for scleroderma, which has also been reported as a rare irAE of immune checkpoint inhibitor therapy. However, unlike scleroderma, sclerodactyly, Raynaud phenomenon, telangiectasias, and nailfold capillary changes are not present in EF, and conversely, a “groove sign” or peau d’orange may be present in EF but not in scleroderma.
Two major diagnostic criteria for EF that were proposed to distinguish it from scleroderma include the following:
- Swelling or induration of the skin and subcutaneous tissues, and
- Fascial thickening with lymphocytes and macrophases, with or without eosinophilic infiltration on biopsy.2
In the event that only 1 major criterion is met, the presence of 2 of the following minor diagnostic criteria for EF were also proposed to facilitate the diagnosis:
- Peripheral eosinophilia
- Muscle weakness
- Groove sign
- Hyperintense fascia on T2-weighted images by MRI
Some of the characteristics shared by these 4 patients included treatment with either a single-agent programmed cell death-1 (PD-1) or single-agent programmed cell death-ligand 1 (PD-L1) inhibitor, an elevated absolute eosinophil count, the need to terminate immune checkpoint inhibitor therapy, and subsequent treatment with systemic corticosteroids.
Notably, the 3 patients with metastatic melanoma responded to immune checkpoint inhibitor therapy (1 achieved a partial response and 2 achieved a complete response); the patient with stage IV metastatic lung adenocarcionoma experienced progressive disease.
Although tissue eosinophilia was not present in all patients undergoing skin biopsy, evidence of inflammatory cell infiltrate was present in all skin biopsies where CD4-positive or CD8-positive T-cells predominated, depending on the specific patient case. Three of the patients received a PD-1 inhibitor, whereas 1 received a PD-L1 inhibitor. Some patients required additional treatment with methotrexate or other agents to manage the condition. In all cases, the symptoms of EF were prolonged, even following initiation of systemic corticosteroids.
In a review of the literature, the study authors found 11 other reports of immune-related fasciitis in patients receiving immune checkpoint inhibitor therapy. Interestingly, 8 of the 9 patients with metastatic melanoma achieved a complete response to treatment. Imaging studies played a central role in the diagnosis of EF in 11 of the 15 cases.
“A high index of suspicion is necessary because if recognized early, morbidity can be limited by early intervention,” the study authors commented. “Untreated, EF can lead to profound joint contractures and functional disability.”
- Chan KK, Magro C, Shoustari A, et al. Eosinophilic fasciitis following checkpoint inhibitor therapy: four cases and a review of literature [published online October 15, 2019]. Oncologist. doi: 10.1634/theoncologist.2019-0508
- Pinal-Fernandez I, Selva-O’Callaghan A, Grau JM, et al. Diagnosis and classification of eosinophilic fasciitis. Autoimmun Rev. 2014;13(4-5):379-382.
This article originally appeared on Cancer Therapy Advisor